Advertisement

The Quest for the Basic Fuzzy Logic

  • Petr CintulaEmail author
  • Rostislav Horčík
  • Carles Noguera
Chapter
Part of the Outstanding Contributions to Logic book series (OCTR, volume 6)

Abstract

The quest for basic fuzzy logic was initiated by Petr Hájek when he proposed his basic fuzzy logic BL, complete with respect to the semantics given by all continuous t-norms. Later weaker systems, such as MTL, UL or \(\mathrm{psMTL}^r\), complete with respect to broader (but still meaningful for fuzzy logics) semantics, have been introduced and disputed the throne of the basic fuzzy logic. We contribute to the quest with our own proposal of a basic fuzzy logic. Indeed, we put forth a very weak logic called \(\mathrm {SL}^\ell \), introduced and studied in earlier works of the authors, and propose it as a base of a new framework which allows to work in a uniform way with both propositional and first-order fuzzy logics.

Keywords

Mathematical fuzzy logic Basic fuzzy logic T-Norm Core fuzzy logics Core semilinear logics Non-associative substructural logics Standard completeness 

Notes

Acknowledgments

The authors are deeply indebted to the anonymous referees for their valuable comments and remarks. P. Cintula and R. Horčík were supported by the grant GAP202/10/1826 of the Czech Science Foundation and RVO 67985807. C. Noguera was supported by the grant GA13-14654S of the Czech Science Foundation, by the FP7-PEOPLE-2009-IRSES project MaToMUVI (PIRSES-GA-2009-247584) and initially by the MICINN project TASSAT (TIN2010-20967-C04-01).

References

  1. Baaz, M. (1996). Infinite-valued Gödel logic with 0-1-projections and relativisations. In P. Hájek (Ed.), Gödel’96: Logical foundations of mathematics, computer science, and physics. Lecture notes in logic (Vol. 6, pp. 23–33). Brno: Springer.Google Scholar
  2. Běhounek, L., & Cintula, P. (2006). Fuzzy logics as the logics of chains. Fuzzy Sets and Systems, 157(5), 604–610.Google Scholar
  3. Běhounek, L., Cintula, P., & Hájek, P. (2011). Introduction to mathematical fuzzy logic. In P. Cintula, P. Hájek, & C. Noguera (Eds.), Handbook of mathematical fuzzy logic. Studies in logic, mathematical logic and foundations (Vol. 1, 37, pp. 1–101). London.Google Scholar
  4. Blok, W. J., & Pigozzi, D. L. (1989). Algebraizable logics. Memoirs of the American mathematical society (Vol. 396). American Mathematical Society, Providence. Retrieved, from http://orion.math.iastate.edu/dpigozzi/
  5. Blok, W. J., & van Alten, C. J. (2002). The finite embeddability property for residuated lattices, pocrims and BCK-algebras. Algebra Universalis, 48(3), 253–271.MathSciNetCrossRefzbMATHGoogle Scholar
  6. Botur, M. (2011). A non-associative generalization of Hájek’s BL-algebras. Fuzzy Sets and Systems, 178(1), 24–37.MathSciNetCrossRefzbMATHGoogle Scholar
  7. Burris, S., & Sankappanavar, H. (1981). A course in universal algebra. Graduate texts in mathematics (Vol. 78). New York: Springer.Google Scholar
  8. Busaniche, M., & Montagna, F. (2011). Hájek’s logic BL and BL-algebras. In P. Cintula, P. Hájek, & C. Noguera (Eds.), Handbook of mathematical fuzzy logic. Studies in logic, mathematical logic and foundations (Vol. 1, 37, pp. 355–447). London.Google Scholar
  9. Buszkowski, W., & Farulewski, M. (2009). Nonassociative Lambek calculus with additives and context free languages. In O. Grumberg, M. Kaminski, S. Katz, & S. Wintner (Eds.), Languages: from formal to natural. Essays dedicated to Nissim Francez. Lecture notes in computer science (Vol. 5533). Berlin: Springer.Google Scholar
  10. Ciabattoni, A., Esteva, F., & Godo, L. (2002). T-norm based logics with \(n\)-contraction. Neural Network World, 12(5), 453–460.Google Scholar
  11. Cignoli, R., Esteva, F., Godo, L., & Torrens, A. (2000). Basic fuzzy logic is the logic of continuous t-norms and their residua. Soft Computing, 4(2), 106–112.CrossRefGoogle Scholar
  12. Cintula, P. (2003). Advances in the Ł\(\Pi \) and Ł\(\Pi \frac{1}{2}\) logics. Archive for Mathematical Logic, 42(5), 449–468.MathSciNetCrossRefzbMATHGoogle Scholar
  13. Cintula, P., Esteva, F., Gispert, J., Godo, L., Montagna, F., & Noguera, C. (2009). Distinguished algebraic semantics for t-norm based fuzzy logics: Methods and algebraic equivalencies. Annals of Pure and Applied Logic, 160(1), 53–81.MathSciNetCrossRefzbMATHGoogle Scholar
  14. Cintula, P., Hájek, & P., Noguera, C. (Eds.). (2011). Handbook of mathematical fuzzy logic (in 2 vols). Studies in logic, mathematical logic and foundations (Vol. 37, 38). London: College Publications.Google Scholar
  15. Cintula, P., Horčík, R., & Noguera, C. (2013). Non-associative substructural logics and their semilinear extensions: Axiomatization and completeness properties. The Review of Symbolic Logic, 6(3), 394–423.CrossRefzbMATHGoogle Scholar
  16. Cintula, P., Klement, E. P., Mesiar, R., & Navara, M. (2006). Residuated logics based on strict t-norms with an involutive negation. Mathematical Logic Quarterly, 52(3), 269–282.MathSciNetCrossRefzbMATHGoogle Scholar
  17. Cintula, P., & Noguera, C. (2010). Implicational (semilinear) logics I: a new hierarchy. Archive for Mathematical Logic, 49(4), 417–446.MathSciNetCrossRefzbMATHGoogle Scholar
  18. Cintula, P., & Noguera, C. (2011). A general framework for mathematical fuzzy logic. In P. Cintula, P. Hájek, & C. Noguera (Eds.), Handbook of mathematical fuzzy logic (Vol. 1). Studies in logic, mathematical logic and foundations (Vol. 37, pp. 103–207). London.Google Scholar
  19. Cintula, P., & Noguera, C. (2013). The proof by cases property and its variants in structural consequence relations. Studia Logica, 101(4), 713–747.MathSciNetCrossRefzbMATHGoogle Scholar
  20. Czelakowski, J. (2001). Protoalgebraic logics. Trends in logic (Vol. 10). Dordrecht: Kluwer.Google Scholar
  21. Dummett, M. (1959). A propositional calculus with denumerable matrix. Journal of Symbolic Logic, 24(2), 97–106.MathSciNetCrossRefzbMATHGoogle Scholar
  22. Dziobiak, W. (1989). Finitely generated congruence distributive quasivarieties of algebras. Fundamenta Mathematicae, 133(1), 47–57.MathSciNetzbMATHGoogle Scholar
  23. Esteva, F., & Godo, L. (2001). Monoidal t-norm based logic: towards a logic for left-continuous t-norms. Fuzzy Sets and Systems, 124(3), 271–288.MathSciNetCrossRefzbMATHGoogle Scholar
  24. Esteva, F., Godo, L., & García-Cerdaña, À. (2003). On the hierarchy of t-norm based residuated fuzzy logics. In M. C. Fitting, & E. Orlowska (Eds.), Beyond two: theory and applications of multiple-valued logic (Vol. 114, pp. 251–272). Studies in fuzziness and soft computing. Heidelberg: Physica.Google Scholar
  25. Esteva, F., Godo, L., Hájek, P., & Navara, M. (2000). Residuated fuzzy logics with an involutive negation. Archive for Mathematical Logic, 39(2), 103–124.MathSciNetCrossRefzbMATHGoogle Scholar
  26. Esteva, F., Godo, L., & Marchioni, E. (2011). Fuzzy logics with enriched language. In P. Cintula, P. Hájek, & C. Noguera (Eds.), Handbook of mathematical fuzzy logic (Vol. 2). Studies in logic, mathematical logic and foundations (Vol. 38, pp. 627–711). London.Google Scholar
  27. Esteva, F., Godo, L., & Montagna, F. (2001). The Ł\(\Pi \) and Ł\(\Pi \frac{1}{2}\) logics: Two complete fuzzy systems joining Łukasiewicz and product logics. Archive for Mathematical Logic, 40(1), 39–67.MathSciNetCrossRefzbMATHGoogle Scholar
  28. Esteva, F., Godo, L., & Noguera, C. (2009). First-order t-norm based fuzzy logics with truth-constants: Distinguished semantics and completeness properties. Annals of Pure and Applied Logic, 161(2), 185–202.MathSciNetCrossRefzbMATHGoogle Scholar
  29. Esteva, F., Godo, L., & Noguera, C. (2010). Expanding the propositional logic of a t-norm with truth-constants: Completeness results for rational semantics. Soft Computing, 14(3), 273–284.CrossRefzbMATHGoogle Scholar
  30. Esteva, F., Godo, L., & Noguera, C. (2013). A logical approach to fuzzy truth hedges. Information Sciences, 232, 366–385.Google Scholar
  31. Flaminio, T. (2008). Strong non-standard completeness for fuzzy logics. Soft Computing, 12.Google Scholar
  32. Flaminio, T., & Marchioni, E. (2006). T-norm based logics with an independent involutive negation. Fuzzy Sets and Systems, 157(4), 3125–3144.MathSciNetCrossRefzbMATHGoogle Scholar
  33. Gabbay, D. M., & Metcalfe, G. (2007). Fuzzy logics based on \([0,1)\)-continuous uninorms. Archive for Mathematical Logic, 46(6), 425–469.MathSciNetCrossRefzbMATHGoogle Scholar
  34. Galatos, N., Jipsen, P., Kowalski, T., & Ono, H. (2007). Residuated lattices: An algebraic glimpse at substructural logics. Studies in logic and the foundations of mathematics (Vol. 151). Amsterdam: Elsevier.Google Scholar
  35. Galatos, N., & Ono, H. (2010). Cut elimination and strong separation for substructural logics: An algebraic approach. Annals of Pure and Applied Logic, 161(9), 1097–1133.MathSciNetCrossRefzbMATHGoogle Scholar
  36. Gödel, K. (1932). Zum intuitionistischen Aussagenkalkül. Anzeiger Akademie der Wissenschaften Wien, 69, 65–66.zbMATHGoogle Scholar
  37. Hájek, P. (1998a). Basic fuzzy logic and BL-algebras. Soft Computing, 2(3), 124–128.Google Scholar
  38. Hájek, P. (1998b). Metamathematics of fuzzy logic. Trends in logic (Vol. 4). Dordrecht: Kluwer.Google Scholar
  39. Hájek, P. (2000). Function symbols in fuzzy logic. In Proceedings of the east–west fuzzy colloquium (pp. 2–8). IPM: Zittau/Görlitz.Google Scholar
  40. Hájek, P. (2001). Fuzzy logic and arithmetical hierarchy III. Studia Logica, 68(1), 129–142.MathSciNetCrossRefzbMATHGoogle Scholar
  41. Hájek, P. (2002). Observations on the monoidal t-norm logic. Fuzzy Sets and Systems, 132(1), 107–112.MathSciNetCrossRefzbMATHGoogle Scholar
  42. Hájek, P. (2003a). Embedding standard BL-algebras into non-commutative pseudo-BL-algebras. Tatra Mountains Mathematical Publications, 27(3), 125–130.Google Scholar
  43. Hájek, P. (2003b). Fuzzy logics with noncommutative conjunctions. Journal of Logic and Computation, 13(4), 469–479.Google Scholar
  44. Hájek, P. (2003c). Observations on non-commutative fuzzy logic. Soft Computing, 8(1), 38–43.Google Scholar
  45. Hájek, P. (2004a). Fuzzy logic and arithmetical hierarchy IV. In V. F. Hendricks, F. Neuhaus, S. A. Pedersen, U. Scheffler, & H. Wansing (Eds.), First-order logic revised (pp. 107–115). Berlin: Logos.Google Scholar
  46. Hájek, P. (2004b). A true unprovable formula of fuzzy predicate logic. In Logic versus approximation. Lecture notes in computer science (Vol. 3075, pp. 1–5). Heidelberg: Springer.Google Scholar
  47. Hájek, P. (2005a). Arithmetical complexity of fuzzy predicate logics—a survey. Soft Computing, 9(12), 935–941.Google Scholar
  48. Hájek, P. (2005b). Fleas and fuzzy logic. Journal of Multiple-Valued Logic and Soft Computing, 11(1–2), 137–152.Google Scholar
  49. Hájek, P. (2007a). On witnessed models in fuzzy logic. Mathematical Logic Quarterly, 53(1), 66–77.Google Scholar
  50. Hájek, P. (2007b). On witnessed models in fuzzy logic II. Mathematical Logic Quarterly, 53(6), 610–615.Google Scholar
  51. Hájek, P. (2010). On witnessed models in fuzzy logic III—witnessed Gödel logics. Mathematical Logic Quarterly, 56(2), 171–174.MathSciNetCrossRefzbMATHGoogle Scholar
  52. Hájek, P., & Cintula, P. (2006). On theories and models in fuzzy predicate logics. Journal of Symbolic Logic, 71(3), 863–880.MathSciNetCrossRefzbMATHGoogle Scholar
  53. Hájek, P., Godo, L., & Esteva, F. (1996). A complete many-valued logic with product conjunction. Archive for Mathematical Logic, 35(3), 191–208.MathSciNetCrossRefzbMATHGoogle Scholar
  54. Hájek, P., Montagna, F., & Noguera, C. (2011). Arithmetical complexity of first-order fuzzy logics. In P. Cintula, P. Hájek, & C. Noguera (Eds.), Handbook of mathematical fuzzy logic (Vol. 2). Studies in logic, mathematical logic and foundations (Vol. 38, pp. 853–908). London.Google Scholar
  55. Hájek, P., & Ševčík, J. (2004). On fuzzy predicate calculi with non-commutative conjunction. In Proceedings of east west fuzzy colloquuium (pp. 103–110). Zittau.Google Scholar
  56. Haniková, Z., & Savický, P. (2008). Distinguishing standard SBL-algebras with involutive negations by propositional formulas. Mathematical Logic Quarterly, 54(6), 579–596.MathSciNetCrossRefzbMATHGoogle Scholar
  57. Horčík, R. (2011). Algebraic semantics: semilinear FL-algebras. In P. Cintula, P. Hájek, & C. Noguera (Eds.), Handbook of mathematical fuzzy logic (Vol. 1). Studies in logic, mathematical logic and foundations (Vol. 37, pp. 283–353). London.Google Scholar
  58. Horčík, R., & Cintula, P. (2004). Product Łukasiewicz logic. Archive for Mathematical Logic, 43(4), 477–503.MathSciNetCrossRefzbMATHGoogle Scholar
  59. Horn, A. (1969). Logic with truth values in a linearly ordered Heyting algebras. Journal of Symbolic Logic, 34(3), 395–408.MathSciNetCrossRefzbMATHGoogle Scholar
  60. Jenei, S., & Montagna, F. (2002). A proof of standard completeness for Esteva and Godo’s logic MTL. Studia Logica, 70(2), 183–192.MathSciNetCrossRefzbMATHGoogle Scholar
  61. Jenei, S., & Montagna, F. (2003). A proof of standard completeness for non-commutative monoidal t-norm logic. Neural Network World, 13(5), 481–489.Google Scholar
  62. Klement, E. P., Mesiar, R., & Pap, E. (2000). Triangular norms. Trends in logic (Vol. 8). Dordrecht: Kluwer.Google Scholar
  63. Lambek, J. (1961). The mathematics of sentence structure. In R. Jakobson (Ed.), Structure of language and its mathematical aspects (pp. 166–178). Providence: AMS.Google Scholar
  64. Łukasiewicz, J. (1920). O logice trójwartościowej (on three-valued logic). Ruch Filozoficzny, 5, 170–171.Google Scholar
  65. Marchioni, E., & Montagna, F. (2008). On triangular norms and uninorms definable in Ł\(\Pi \frac{1}{2}\). International Journal of Approximate Reasoning, 47(2), 179–201.MathSciNetCrossRefzbMATHGoogle Scholar
  66. Metcalfe, G., & Montagna, F. (2007). Substructural fuzzy logics. Journal of Symbolic Logic, 72(3), 834–864.MathSciNetCrossRefzbMATHGoogle Scholar
  67. Montagna, F. (2001). Three complexity problems in quantified fuzzy logic. Studia Logica, 68(1), 143–152.MathSciNetCrossRefzbMATHGoogle Scholar
  68. Montagna, F. (2005). On the predicate logics of continuous t-norm BL-algebras. Archive for Mathematical Logic, 44(1), 97–114.MathSciNetCrossRefzbMATHGoogle Scholar
  69. Montagna, F., & Noguera, C. (2010). Arithmetical complexity of first-order predicate fuzzy logics over distinguished semantics. Journal of Logic and Computation, 20(2), 399–424.MathSciNetCrossRefzbMATHGoogle Scholar
  70. Montagna, F., Noguera, C., & Horčík, R. (2006). On weakly cancellative fuzzy logics. Journal of Logic and Computation, 16(4), 423–450.MathSciNetCrossRefzbMATHGoogle Scholar
  71. Montagna, F., & Panti, G. (2001). Adding structure to MV-algebras. Journal of Pure and Applied Algebra, 164(3), 365–387.Google Scholar
  72. Monteiro, A. A. (1980). Sur les algèbres de Heyting symétriques. Portugaliae Mathematica, 39(1–4), 1–239.MathSciNetGoogle Scholar
  73. Novák, V. (1990). On the syntactico-semantical completeness of first-order fuzzy logic part I (syntax and semantic), part II (main results). Kybernetika, 26(47–66), 134–154.MathSciNetzbMATHGoogle Scholar
  74. Olson, J. S., & Raftery, J. G. (2007). Positive Sugihara monoids. Algebra Universalis, 57(1), 75–99.MathSciNetCrossRefzbMATHGoogle Scholar
  75. Pavelka, J. (1979). On fuzzy logic I, II, III. Zeitschrift für Mathematische Logik und Grundlagen der Mathematik, 25, 45–52, 119–134, 447–464.Google Scholar
  76. Rasiowa, H. (1974). An algebraic approach to non-classical logics. Amsterdam: North-Holland.zbMATHGoogle Scholar
  77. Rogers, H. Jr. (1967). Theory of recursive functions and efective computability. New York: McGraw-Hill.Google Scholar
  78. Savický, P., Cignoli, R., Esteva, F., Godo, L., & Noguera, C. (2006). On product logic with truth constants. Journal of Logic and Computation, 16(2), 205–225.MathSciNetCrossRefzbMATHGoogle Scholar
  79. Takeuti, G., & Titani, S. (1984). Intuitionistic fuzzy logic and intuitionistic fuzzy set theory. Journal of Symbolic Logic, 49(3), 851–866.MathSciNetCrossRefzbMATHGoogle Scholar
  80. Wang, S., & Zhao, B. (2009). HpsUL is not the logic of pseudo-uninorms and their residua. Logic Journal of the Interest Group of Pure and Applied Logic, 17(4), 413–419.zbMATHGoogle Scholar
  81. Wang, S.-M. (2013). The finite model property for semilinear substructural logics. Mathematical Logic Quarterly, 59(4–5), 268–273.CrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  • Petr Cintula
    • 1
    Email author
  • Rostislav Horčík
    • 1
  • Carles Noguera
    • 2
  1. 1.Institute of Computer ScienceAcademy of Sciences of the Czech RepublicPragueCzech Republic
  2. 2.Institute of Information Theory and AutomationAcademy of Sciences of the Czech RepublicPragueCzech Republic

Personalised recommendations